Skip to content
Includes Expert Content
Eye Styes and Ulcers
avatar
An_254595 posted:
I have NEVER had a stye in my life until about fourteen months ago. My left eye began hurting me, and I went to a physician. He looked in my left eye and stated that I had an ulcer inside on the eyelid. This was in the left eye. He gave me an ointment to put in at night and also an antibiotic drop. This healed in about three to four days. This October 2013, the same eye became sore, and I developed a stye on the very interior of the left eye. My eye was swollen badly. I saw a nurse practioner, and two different opthamologists. They both put me on a regimen of oral antibiotics. This second M.D. opened the stye up with a needle. It took about a week to heal. He suggested I began washing my eyelids every time I bathe with baby shampoo. I have been doing this religiously for the last six weeks. The same eye became sore about four-five days ago. Tonight I saw a Nurse Practioner, and she found what she said was like a pimple inside the upper eyelid of the same eye. She punctured this with a needle and prescribed some antibiotic drops. Something is going here. I want to get to the bottom of this problem and find out what is causing this. I found out that I was a Type 2 Diabetic this past September, 2012. I was put on Metformin for the diabetes. My last blood work revealed that my three month average glucose levels were an average of 98. Therefore, my physician said that was excellent. I have lost about forty pounds (with me dieting and exercising). I want to know what is causing these recurrent eye infections. I am willing to go most anywhere to the best doctors in the U.S. to get to the bottom of this problem. What do you all think?
Reply
 
avatar
Alan M Kozarsky, MD responded:
Styes (chalazia) represent blockage of the oil glands (meibomian glands) of the eyelid. Sort of a pimple of the eyelid. Styes occur commonly and are not usually associated with any underlying problem. Recurrent styes are can be associated with rosacea, an adult acne-like skin condition and therefore if a rosacea tendency is seen, a course of oral antibiotic, usual a tetracycline, is used.

The diabetes is unlikely to be an underlying cause.
 
avatar
An_254595 replied to Alan M Kozarsky, MD's response:
Thank you very much for your reply. I am going to give a copy of this response to my physician on Monday. Maybe he could prescribe an oral antibiotic. I saw a dermatologist about a month ago, and he stated that I "might" have rosacea. He basically said there was no treatment for rosacea other than a topical cream he gave which only temporarily helps to decrease any redness. (use once a day and removes redness for about 8 hours) I specifically asked him about an antibiotic, and he said they were really non-effective. Also, my wife is a nurse and works in a physician's office. She told me that it is very difficult now to obtain tetracyclines at the pharmacy, and insurance companies are hesitant to pay for them??? My youngest son is on tetracycline for some problems with acne. However, he was not able to obtain the chief one that the doctor wanted him to take. I assume I could take the tetracyclines, (if I can obtain them), for a long period of time??? Thanks, Dr. Kozarsky!!!


Featuring Experts

Alan Kozarsky, MD, is one of the leading corneal, cataract, and vision correction specialists in the country and was selected again this year by Atla...More

Helpful Tips

blurry eyes
sometimes I experience blurred eyesight and shaking of my lower eye. do I have astigmatism and do I need to go to an eye doctor? More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.